South Dakota, 2011

Hail in South Dakota, August 11, 2011

August 11, 2011 · NWS UNR · 2 events in 2 counties and zones

A thunderstorm became severe for a brief time over the northern Black Hills and produced hail to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe for a brief time over the northern Black Hills and produced hail to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 12:00 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 12:00 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU AUG 11 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST
MONTANA INTO NORTHEAST WYOMING WHILE HIGH REMAINS NEAR THE MIDWEST.
SOUTHERLY/EASTERLY FLOW AHEAD OF THE LOW CONTINUES TO BRING
INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS PLACES
WESTERLY FLOW OVER OUR AREA WHILE INITIAL SHORT WAVE PUSHES OVER THE
NRN CWFA...BRINGING SCT THUNDERSTORMS TO THE AREA. COMPACT LOW
OVER SRN ALBERTA/NWRN MT CONTINUES TO PUSH EASTERLY WITH VARIOUS
WAVES AHEAD OF IT.

FOR THIS AFTERNOON INTO TONIGHT...TIMING OF STORM DEVELOPMENT WILL
BE TRICKY TODAY WITH THE VARIOUS SHORT WAVES MOVING THROUGH THE
AREA. MODELS NOW SUGGESTING AN INITIAL ROUND EARLY WITH THE CURRENT
WAVE...THEN A SECOND ROUND TOWARDS EVENING WITH THE APPROACH OF THE
MAIN LOW/WAVE. STRONG INSTABILITY IS NOTED INTO NERN WYO INTO
WRN/CNTRL SD...WITH THE STRONGEST INSTABILITY EAST OF THE BLACK
HILLS WHERE MODELS ADVERTISE CAPE VALUES OF ~2-3 KJ/KG. PLENTY OF
SHEAR IS AVAILABLE FOR SUPERCELLS WITH 40-55 KTS 0-6 KM BULK. HRRR
SUGGESTING DISCRETE STORMS WITH THE FIRST ROUND WHICH WOULD BE
CONDUCIVE TO LARGE HAIL...WITH STORMS BECOMING MORE LINEAR LATER
WHICH WOULD LEAN MORE TOWARDS A WIND THREAT. ALSO...WITH LOW LEVEL
SHEAR INCREASING AHEAD OF SFC LOW WILL HAVE TO WATCH FOR POSSIBLE
TORNADIC THREAT THIS AFT/EARLY EVE...PARTICULARLY TOWARDS CNTRL SD.

ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE
CWFA...THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS
STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED
BY EVENING AS RIDGE BUILDS IN.

FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE
AREA.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL
SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY
FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH
TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE IN THE EVENING WITH LARGE
HAIL AND STRONG WINDS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 11, 12:15 PM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU AUG 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
115 PM MDT (215 PM CDT) THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC
THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL
SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 11:45 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT THU AUG 11 2011

SDZ026-028-111915-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1245 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
115 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HISEGA...
  SHERIDAN LAKE...
  ROCKERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Local storm report, Aug 11, 12:13 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             4 S PACTOLA RESERVOIR   44.01N 103.50W
08/11/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR
Local storm report, Aug 11, 12:16 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011  M0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 11, 1:12 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             6 NW MILESVILLE         44.52N 101.77W
08/11/2011  E2.75 INCH       HAAKON             SD   PUBLIC

&&

KCLARK
Local storm report, Aug 11, 1:55 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 S MILESVILLE          44.40N 101.69W
08/11/2011  M2.00 INCH       HAAKON             SD   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Aug 11, 1:55 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
255 PM MDT THU AUG 11 2011

SDZ024-025-WYZ057-112145-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS
WY-
255 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND LAWRENCE
COUNTIES UNTIL 345 PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF BEULAH...OR 9 MILES WEST OF
DOWNTOWN SPEARFISH...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  TERRY PEAK...
  CHEYENNE CROSSING...
  CENTRAL CITY...
  LEAD...
  GALENA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD

The radar

The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
August 11, 2:30 PM MST
Where
Lawrence County, 8 mi S of Deadwood
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
44.264, -103.700

Hail, Pennington

When
August 11, 2:58 PM MST
Where
Pennington County, 3.45 mi N of Johnson Siding
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -103.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340750, 340751.